Jump to content

He has given up


sharyn

Recommended Posts

Well yesterday I went to Daddys for his birthday party 79 years old. He has decided that he is not living past 79 as his father and brother both died at that age. He looks awful.... I don't know what happend or how this could happen so suddenly... he is so frail lost all muscle tone etc. The last visit with the Onc was in July and his cancer has only grown a hair... he began Iressa last week... he has no side effects at all from the Iressa thus far... he just keeps saying over and over again...Why can't I do the things I use to do? Whats happening to me? I am dying... and its breaking my heart... I just don't know why he is going downhill so quickly when his Onc says very little has changed??? I plan on calling the Onc myself as I feel like we are missing something... He eats a good breakfast and lunch... then at dinner he says "I can't eat".... he is taking two iron pills a day... which someone told me could effect his appetite? Maybe we should change the times we give him the iron? I could understand loss of appetite if it was constant... but it varies day to day and meal to meal. He has been on the Paxil for about 3 weeks - I thought that might pull him out of his slump but so far... no go. I just needed to ramble guys... I am at a loss right now and I am so frustrated that I can't help him....

Link to comment
Share on other sites

Sharyn,

I'm sorry your going through this with your dad, it must be terrifying and frustrating for you. I don't have any advice to contribute other than the fact that I think you should definitely go ahead and contact his Oncologist like you plan to. Just wanted to let you know my thoughts are with you and your dad..

Link to comment
Share on other sites

Sharon,

It could be the Paxil. Everybody is different. It could be effecting him negatively. I would recommend following up on the meds. They should be able to try another one and see if that makes a difference. I have known people that had to take 2 or 3 different ones before they got one that worked.

Tina

Link to comment
Share on other sites

Oh Sharon, Something isn't right here!!!!!! :?:shock: I sure hope you get some answers from the Onc Doc. This just sounds so not good! I sure can understsand your confussion. WOW, my head is spinning! Your poor sweet dad. Tell him we are all pulling for him here, and not to give up just YET!! And PLEASE TELL HIM I WISH HIM A HAPPY BELATED BIRTHDAY!! WOW, 79!!! Way to go! Please let us know and please know your in my thoughts.

BIG HUGS, ((((((((SHARON)))))))

Love

Connie

Link to comment
Share on other sites

Sharon,

Listen to Connie and the others about calling and getting answers from the docs. I am praying it is something as fix-able as his prescriptions and anxiety/depression levels.

I remember what it felt like. I know how helpless you feel...this is your daddy....the big strong guy who use to let you ride on his shoulders and now he needs your encouragement and your help.

You're doing a great job. You are so lucky to have him and he must be, I am sure, so proud to have you by his side and in his corner fighting for him.

I really didn't say too much- just wanted to let you know that my heart hurts for you and I am praying with all my might for an upturn just as quickly.

Much Love,

Katie

Link to comment
Share on other sites

Sharon,

I'm so sorry to hear your dad is feeling so down and out. It just breaks our hearts to see our big strong dads weak and defeated. I'm praying it is the medicine just affecting him mentally and that it really isn't his time to give up. If it is, of course, that's ok, too, but it just doesn't quite sound right. Katie's right - now it's your turn to just look him in the eye and say "B-A-L-O-N-E-Y to that, Daddy. I think the medicine is making you feel this way and I'm going to take care of that and I'm going to take care of YOU and you ARE going to get better!!!"

Please keep us posted.

Love,

Peggy

Link to comment
Share on other sites

Sharyn,

I am so very sorry your Father is having such a rough time of it. I wish there were something I could say or do that might help him to feel that there is reason to be happy.

Sharyn, is your Dad one who would tell you if he is having the tummy trouble associated with Iressa? I've known folks who would insist that everything is okay when it really isn't.

As far as the iron issue goes, I felt terrible when I was having to take iron supplements. The inside of my mouth tasted like metal, and my stomach was sore...not just upset, but sore. One way I have gotten around the need to take iron supplements is to cook most meals in cast iron cookware. I know that this sounds like an "old wive's tale", but it has worked for me. I don't have to take the iron pills any longer. I don't notice any change in the taste or texture of most foods that are cooked in cast iron. Some of the acidic foods should not be cooked in cast iron or other reactive metals. Anyway...you might think about trying it.

Once again, I hope that your Dad is able to have a turn around for the better.

Link to comment
Share on other sites

I am so sorry your dad is feeling down. But I just wanted to let you know that when I was taking Paxil, it knocked me on my butt. Even on the lowest dosage, 10mgs., I couldn't get my head off the pillow. Maybe it's the paxil that is making your dad feel this way. See if the doc. will ween him off the meds. I wish you all the best.

Link to comment
Share on other sites

This is strange...doesn't add up. Surely the cancer isn't working this fast to let him go downhill this fast...since last month? It is almost certainly his meds....at least I pray that it is. That can be fixed...not in a day ....but in a few weeks. Change them up...something for anxiety to go along with the paxil. Maybe change the paxil? Maybe it is a side effect of the Iressa? I am glad you are asking your docs about this...let us know what they say ..keeping you both in my prayers.

Nina

Link to comment
Share on other sites

Sharon,

You know that I am sick just hearing this news. A couple of things.

First, I think as you get to 79 you can't do some of the things you did before, cancer or no cancer. I think it's called getting older.

I agree about changing the Paxil. Sometimes they do just the opposite and make you depressed. You may need to try a different antidepressant.

Also, you said to take the iron pills, why not just a good multi.

Also, remember the HIPPA laws and his dr. may not be able to discuss your Dad with you.

If the tests are accurate (did they check the abdomen etc) then maybe your Dad is just having a - I'm scared and nervous party. Can't blame him.

I am sure this tough on your Mother, let her know I am thinking about her.

Love,

Ginny

Link to comment
Share on other sites

Sharyn,

I am so sorry you are feeling this. I know cuz I went through the same thing with Mom. She was so frustrated that she didnt have strength to do anything. Also, the loss of appetite. Dad tried to get her to eat and she just couldnt do it. All I can suggest is to have some heart to hearts with your dad if you can. I wish I had done that more instead of focusing on Mom's illness. Now she is gone and I cant. You love your dad so much I can tell. This really tests you physically and mentally, I know. Hang in there. Lotsa prayers your way,

Gayle

Link to comment
Share on other sites

Just wanted to say that I'm thinking of you. Everyone made good suggestions

Just wanted to add that my father, who does not suffer from any serious health issues is 76. He mentioned last month that no one in his family saw 80, all dying before. I told him he could be the first . . .

It's tough, for sure

gail

Link to comment
Share on other sites

Thanks all for your replies.... I called the Onc today and spoke with his nurse.... we are all in agreement that his cancer has not progressed near enough to cause these symptoms.... Daddy will begin Megace tomorrow... HE IS FURIOUS I called the doctor (says we think its all in his head and he is NOT NUTS)... .... I personally have no regrets!! Anyway the Onc wants to see him on Sept. 2nd... he didn't feel it necessary to see him immediatley as he was just in there a week or so ago. The Onc told him to stay on the Paxil... but I personally think I may suggest he stop taking it... it has only been on it a few weeks... I don't know if he needs to be weaned off or not... it has been such a short period of time.... I will deal with that problem tomorrow.... One day at a time right??? Anyway... I am glad I talked to the oncology nurse and even happier that she agreed with "my diagnosis" - Love to you all... will keep you updated. Love, Sharon

Link to comment
Share on other sites

Sharon,

Sounds like your Dad could use some motivation. What are his interests. or shall I say what can he still do? I think each of us needs a purpose in life, whether it is a pet, taking care of something- a plant, a pet, ect. Being responsible for something or someone helps. He has only been on the anti depressant 3 weeks. Tell the doctor. Perhaps he needs the dose adjusted. If he is able, get him out of the house. If he is not amblitory, get hospice to help out with a wheel chair. Saying prayers,

Cheryl

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.